Why Is Fentanyl So Dangerous to Mix?
Fentanyl is a powerful synthetic opioid painkiller. It is derived from morphine but about 100 times more powerful. The drug was originally developed to treat people with severe pain – those who have had surgery or those who have chronic pain and have developed tolerance to other opioid medications. As a prescription medication, fentanyl is sold under various brand names like Duragesic, Sublimaze, and Actiq. It is a Schedule II drug, according to the Drug Enforcement Administration (DEA), because it is a very potent narcotic.
How Is Fentanyl Used Legally?
When prescribed by a physician, fentanyl can be taken through a transdermal patch, orally in the form of lozenges, or via injection. The medication binds to opioid receptors in the brain and stays there for a long time, relieving pain and moderating some emotions. Like other narcotics, fentanyl is a central nervous system (CNS) depressant, so the drug relaxes the brain and body.
Fentanyl was first synthesized in the 1950s and approved by the Food and Drug Administration (FDA) for use in patients in the 1960s. According to the DEA, between 2013 and 2014, there were 6.64 million fentanyl prescriptions in the US that were dispensed. Millions of people struggling with chronic pain or overcoming pain temporarily after surgery are helped by fentanyl prescriptions.
Like other CNS depressants, fentanyl can have intoxicating effects, such as:
- Lowered inhibitions
- Drowsiness or sleepiness
- Respiratory depression
Opioid receptors in the brain control breathing rate as well as pain tolerance, so taking too much of a narcotic painkiller like fentanyl can cause breathing to stop, which can lead to coma and death. This is considered an overdose. It is possible for a person using fentanyl as prescribed to accidentally overdose, but overdose is more likely in people who have become addicted to narcotic drugs, especially heroin and illegally sold fentanyl.
How Is Fentanyl Abused Illegally?
The United States is gripped by an opioid addiction and overdose epidemic. Since the early 2000s, opioid painkillers have been more widely prescribed, which lawmakers and medical professionals believe led to a dramatic increase in the number of people struggling with opioid addiction. In turn, this has fueled an increase in heroin addiction and abuse, as people who cannot get prescription drugs like oxycodone or hydrocodone switch to other narcotics. Illegal sales of fentanyl have recently fueled a surge of overdoses and deaths, as dealers cut heroin with the powerful narcotic to increase their supply or even sell fentanyl illegally by itself. Fentanyl is about 50 times more powerful than heroin, and if a person purchases fentanyl for nonmedical reasons, they are much more likely to rapidly overdose on this drug.
According to the CDC, around 5,500 people died from overdoses involving synthetic opioids other than methadone in 2014. This category includes fentanyl and its analogues. The overdose deaths in 2014 represented an 80 percent increase from the previous year, largely due to fentanyl-laced heroin and illegal sales of fentanyl alone. Fentanyl sold illicitly can be found in powdered form, so it is indistinguishable from cocaine or heroin; on blotter paper; mixed into heroin or sold instead of heroin; or in tablet forms, mimicking other drugs like Percocet or Vicodin.
Fentanyl is often stolen from people with licit prescriptions or from pharmacies. The drug is also sold via Mexico and China, both of which produce large quantities specifically for illicit markets. One of the first outbreaks of fentanyl overdoses occurred between 2005 and 2007, and another began in 2013. In 2015, the DEA issued an alert to the public that fentanyl was increasingly being found in batches of heroin without the knowledge of those who purchased it. In 2016, as the potency of fentanyl began to increase, and more potent fentanyl analogues surfaced in illegal drugs, law enforcement and emergency medical officials were warned to carry naloxone and safety gear to avoid exposure that can lead to illness and death.
How Does Fentanyl Lead to Overdose?
Fentanyl leads to overdose specifically because it is so potent. It was designed as a treatment to help people who have become tolerant to other opioids, including OxyContin, which is a powerful, time-released medication made from oxycodone. In people who struggle with narcotic addiction, tolerance is a common problem. The brain and body become used to large quantities of the drug being present, so the person may experience withdrawal symptoms if they do not take the drug regularly. They may begin to increase the amount they take over time when the body does not react the same way to the same dose. Abusing fentanyl in place of other narcotics or cutting narcotics like heroin with fentanyl increases the dose of opiates in the body.
Overdoses among people struggling with heroin abuse occur because they do not know they are ingesting fentanyl in any amount. Since fentanyl is more potent than heroin, taking the same size dose of fentanyl or fentanyl-laced heroin means the person takes much more than they intend to. This can cause an overdose and potentially death.
- Reduced or depressed breathing
- Difficulty breathing
- Clammy skin
- Extreme confusion or cognitive impairment
- Contracted or pinpoint pupils
- Dizziness, loss of coordination, or falling
- Extreme sleepiness, drowsiness, or inability to wake up
- Bluish tint around the lips or nose, or under the fingernails
It is very important that a person suffering a fentanyl overdose receive immediate medical attention. Naloxone can be administered if available to temporarily stop the overdose, but emergency services must still be called so the individual can receive further necessary medical treatment.
Get Help for Fentanyl and Narcotic Addiction
People who struggle with opioid addiction, whether to prescription narcotics, heroin, or fentanyl, must seek help to detox and overcome their addiction. The introduction of fentanyl and the drug’s analogues into the illicit market puts people suffering narcotic addiction at great risk of overdose and death. An addiction treatment program will be able to help the individual safely detox from the narcotic and also offer rehabilitative care in the form of individual or group therapy. These programs help clients understand the environmental, psychological, and biological roots of their addiction, so they can develop coping mechanisms for cravings and stress.